This patient support community is for discussions relating to stroke, rehabilitation, ability to eat/swallow, alertness, bowel/bladder control, depression, motor skills, nutrition, orthotics/braces, pain, prevention, senses, and spasticity.
First off I am an MRI tech with a medical background so please dont hold back.. as I am medically inclined and cometent.
My dad 52 years old suffered a stroke about 10 months ago , it was ischemic, however his health is excellent and he worked out everyday. The carotid us and the echo came back good, with minimal plaque. The doc says it occured bc of atr-fib of the heart which is understandable.. He was dehydrated the day before and it was the following night that the stroke happened.
He lost all motor skills on Left side(Rt MCA was affected.)
He regained sensation and movement after a few hours and has since regained 95% of strength and coordination by the grace of god..(i think its also that he is in good physical shape.)and can walk and talk 95%
He recently had a siezure and fell to the ground. The doc put him on dilantin for the siezures.
I was curious if anyone else has seen this happen... Could it be because of the scar tissue formed in the right hemisphere that the synaptic impluses are not communicating right? Thus causing siezures.? I read that only like 5-10% of stroke pts have siezures down the road.
He also has a bad short term memory.. and loses track of keys,phone etc way more than normal and forgets simple things that he has talked about. Can I expect for the memory loss to get better or worse?
please help.. thanks
Siezures can be induced by simple hypoxia. This could be caused by something no more ominous than the spasm of a blood vessel. I don't think anyone should be put in dilantin after a single siezure. Or even two of them. Siezures can be induced by watching television or a flickering light. Once you go on dilantin, you can get a siezure when you stop taking the medication. Thus, you end on it for life. Dilantin is not the worst medication on the planet, but it does reduce mental acuity. Siezures after a stroke are terrifying, but you have to think about the cause of the siezure. This is hard to do, even for an experienced neurologist. Contact someone experienced with epilepsy.
I am 50 and am a bi-lateral brain stem stroke survivor....Your dads recovery and what has occurred seem similar....My stroke was this past May and I was diagnosed with colonus on the left side.(shaking of the body parts). I have recently had an EEG and I am awaiting the results of same....Did your dad lose consciousness as they told me they were partial seizures....only the EEG will tell....I understand that strokes may cause or set off epilepsy...Mine acts more like Parkinsons as my hand , elbow face just go ahead and have a "twitchin" contest.....I have been put on Baclofen since my seizure or whatever it still is....My biceps and forearm constantly ache like a dull cramp also....Best to you dad...My problem is more what I can not do now and what I at one time could....Mental anguish seems worse than all the rest of the package...
I had a stroke 11 months ago and have since recovered 100%. after going to an adult party and partaking of a few alcholic beverages, the next day I had a grand mal siezure. I was put on DILANTIN,WHICH MAKES MY SPEECH SLURRED, MAKES ME DIZZY AND MAKES ME FORGETFUL. i ALSO HAVE TROUBLE LOSSING THINGS, IT IS VERY FRUSTRATING. i DO NOT WaNT TO HAVE ANY MORE SIEZURES BUT i DON'T LIKE THE SIDE EFFECTS OF THE diLANTIN.My best to you and your dad. Alice
Alcohol can induce siezures, for complex reasons I don't fully understand. It should be avoided by stroke patients. Flashing strobes of the type used for dancing, especially red ones will also induce siezures, so it may not be the alcohol. I don't have any answers about the dilantin. You might try to wean yourself off after a few months of being siezure free. Driving is out for at least a year.
Hi, my husband had a cva stroke back on March 26th, was in hospital until June 6. Stroke affected his left side and his left peripheral vision is gone. He seemed to be making great progress, walking with a walking stick, always a little dizzy, some days more than others, until last tuesday he called me at work and said he didn't feel right, that he was shaking uncontrollable. I called ambulance and ran home to meet them. Long story short, he had several siezures, one being a grand mal siezure. They immediately put him on dilantin and sent him home. I noticed that he didn't seem as alert and kinda fuzzy, so I took him to see his primary doctor yesterday and they did blood work and called me at home that night and said his dilantin level was very low that I should take him to the er to make sure he was having mini-siezures or mini-strokes. So last night they upped his medication again, gave him some dilantin by iv and sent him home. We are to follow-up with doctor next week. Has anyone experienced anything like this?
I had a stroke at the age of 8 and I had a siezure just last year at 21. My doctor said it was because of the scar tissue. I am a student becoming a physical therapist asistant, and I learned that anyone who has had some injury to the brain (concussion, tramatic brain injury etc) is at risk of having a siezure. Anyways I was put on Keppra because on my mri & mra it showed that they were lining up. I haven't had a siezure since then but it was definitely scary. I hope this helps.
what had been anyone"s experience with Keppra. I what recently prescribed this med after and MRI revealed that I have had a minor stroke on the left side ( Doctors were actually looking for MS ) I had a serious fall about 4 weeks ago. The neuro seems to think It may have been a siezure, but I don't think so. I don't know when the stoke accured, yet. I am only 37 . I feel very uncomfortable taking this med
My dad had a stroke 11 days ago, it was a right brain stroke, his movement on his left side has been increasingly getting stronger, but still not much throat sensation. I was wandering if anyone knew how long it can take for his muscles to come back so he can start eating again. He is 72 and in amazing physical health, more active than any man I know. He can talk very clear and everyday he improves by leaps and bounds and his determination is amazing. I love my dad so much and this has devastated our family beyond belief, but I want to reassure my dad that he will eat again but I want to be able to give him some kind of time frame so he doesn't get frustrated with his progress.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.